Missouri, 2008

Hail in Missouri, July 3, 2008

July 3, 2008 · NWS LSX · 1 event in 1 county or zone

A cold front was moving through southern Missouri and southern Illinois. Showers and thunderstorms developed over the region with some isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front was moving through southern Missouri and southern Illinois. Showers and thunderstorms developed over the region with some isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 3, 1:40 PM CST, 2 hours earlier.

Area forecast discussion, Jul 3, 1:40 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT THU JUL 3 2008

.DISCUSSION...
/238 PM CDT THU JUL 3 2008/
COLD FRONT CONTINUES TO SAG SLOWLY SOUTHWARD ACROSS THE REGION THIS
AFTERNOON. DEWPOINTS HAVE DROPPED INTO THE UPPER 50S ACROSS NORTH MO.
EXPECT THE FRONT TO CONTINUE TO SAG SOUTHEASTWARD OVERNIGHT. BY 12Z
ON THE 4TH, THE FRONT IS FORECAST TO EXTEND FROM NORTHERN KY ACROSS
THE MO BOOTHEEL INTO CENTRAL OK. LARGE CANADIAN HIGH WILL BUILD INTO
THE REGION AND PROVIDE BELOW NORMAL TEMPS AND HUMIDITY FOR THE 4TH
AND ON SATURDAY.

WARMER AIR SPREADS BACK INTO THE REGION BY SUNDAY MORNING. VARIOUS
MODELS ARE FORECASTING 20C TEMPS AT H85 BACK INTO CENTRAL MO. TEMPS
WILL REBOUND BACK CLOSE TO NORMAL FOR EARLY JULY. THE GFS AND ECMWF
FORECAST THAT A SHORT WAVE WILL MOVE OUT OF THE NORTHERN PLAINS ON
MONDAY. COLD FRONT IS THEN FORECAST TO EXTEND FROM THE UPPER MIDWEST
ACROSS SOUTHEAST NEB INTO NORTHERN KS. BOTH MODELS FORECAST THE
FRONT WILL SAG INTO THE REGION BY WEDNESDAY. INCREASED POPS IN THE
VICINITY OF THE FRONT FOR EARLY TO MID WEEK. THE ECMWF FOREASTS THAT
THE FRONT WILL CLEAR MO AND IL BY 12Z THU THE 10TH. THE MODEL HAS
BEEN PERFORMING WELL DURING THE EARLY SUMMER. THE ECMWF FORECAST 8
TO 10 DAYS AGO THAT THE COLD FRONT OVER US NOW WILL PUSH ACROSS THE
REGION.

TPS
&&

.AVIATION...
/1132 AM CDT THU JUL 3 2008/
FOR THE 18Z TAFS...

COLD FRONT CONTINUES TO SLOWLY SETTLE SOUTH ACROSS THE CWA. WINDS
SHIFT TO THE NORTHEAST BEHIND THE FRONT WITH SOME LOWER CEILINGS
NOTED THIS MORNING. BREAKS IN CLOUD COVER HAS HELPED CEILINGS RISE
SOME...WITH KUIN NOW VFR. WILL SEE THE FRONT SETTLE SOUTH OF KCOU
AND ST. LOUIS TAF SITES THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
WILL CERTAINLY BE POSSIBLE NEAR THE FRONT...SO VCSH WITH A CB
GROUP IN ORDER.

CLEARING SKIES AND LIGHT WINDS EXPECTED AT ALL TAF SITES AFTER
MIDNIGHT.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 3, 2:09 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT THU JUL 3 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
309 PM CDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS A PORTION OF THE
AREA AS A COLD FRONT MOVES SLOWLY SOUTHWARD THROUGH THE AREA.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THE FOURTH THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS A SMALL PORTION OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS FRIDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
WEDNESDAY AS A COLD FRONT APPROACHES THE REGION.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE
ALONG PARTS OF THE MISSISSIPPI AND ILLINOIS RIVERS. SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Reynolds

When
July 3, 3:40 PM CST
Where
Reynolds County, Ellington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.250, -90.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123473.